Pulmonary edema after intravenous ethchlorvynol (Placidyl)

T. L. Kurt, G. Reed, R. J. Anderson

Research output: Contribution to journalArticle

1 Scopus citations

Abstract

Four patients had dyspnea, fever, tachycardia and hypotension within four hours of as little as 1000 mg ethchlorvynol self-administered intravenously. Pulmonary infiltrates with hypoxemia characteristic of pulmonary edema occurred in all, requiring intubation and mechanical ventilation in three. Pulmonary artery and wedge pressures measured in two by Swan-Gantz catheter were moderately increased. While all patients survived, all had shifts of third space fluid with recovery, mild rhabdomyalysis occurred in two and hemolysis was documented in one. When taken intravenously, ethchlorvynol in relatively low dose induces a type of adult respiratory distress syndrome (ARDS) that can be life-threatening.

Original languageEnglish (US)
Pages (from-to)76-78+184
JournalVeterinary and Human Toxicology
Volume24
Issue numberSuppl.
StatePublished - Jan 1 1982

ASJC Scopus subject areas

  • Toxicology
  • veterinary(all)
  • Health, Toxicology and Mutagenesis

Fingerprint Dive into the research topics of 'Pulmonary edema after intravenous ethchlorvynol (Placidyl)'. Together they form a unique fingerprint.

  • Cite this

    Kurt, T. L., Reed, G., & Anderson, R. J. (1982). Pulmonary edema after intravenous ethchlorvynol (Placidyl). Veterinary and Human Toxicology, 24(Suppl.), 76-78+184.